Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 130, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 6, 2012, 7:04 PM CDT for Fayette County, Walker County, Alabama. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2012, 7:04 PM CDT (00:04 UTC)
- Expired
- May 6, 2012, 7:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Fayette County, AL, Walker County, AL
The radar
The Columbus AFB radar (KGWX), 69 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 7:09 PM CDT | HAIL 1 | Oakman, AL | |
| May 6, 7:12 PM CDT | TSTM WND DMG | Oakman, AL | SEVERAL TREES BLOWN DOWN IN OAKMAN. |
| May 6, 7:37 PM CDT | TSTM WND DMG | 3 W Berry, AL | TREE REPORTED BLOWN DOWN ALONG HWY 18 EAST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
485
WUUS54 KBMX 070004
SVRBMX
ALC057-127-070045-
/O.NEW.KBMX.SV.W.0130.120507T0004Z-120507T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
704 PM CDT SUN MAY 6 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
CENTRAL WALKER COUNTY IN ALABAMA...
* UNTIL 745 PM CDT
* AT 700 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF OAKMAN TO BELK...
AND MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
BANKSTON...BERRY...ASHCRAFT CORNER...OAKMAN...BOLEY SPRINGS...
FAYETTE COUNTY PUBLIC LAKE...WEST CORONA AND STONE WALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3367 8793 3382 8745 3362 8731 3360 8747
3361 8763 3358 8763 3358 8767 3352 8767
3352 8774 3353 8794
TIME...MOT...LOC 0004Z 308DEG 8KT 3376 8746 3361 8791
$$
GRANTHAM1 follow-up statement
648
WWUS54 KBMX 070023
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
723 PM CDT SUN MAY 6 2012
ALC057-127-070045-
/O.CON.KBMX.SV.W.0130.000000T0000Z-120507T0045Z/
FAYETTE AL-WALKER AL-
723 PM CDT SUN MAY 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL WALKER
AND SOUTHERN FAYETTE COUNTIES UNTIL 745 PM CDT...
AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM OAKMAN TO BANKSTON...MOVING
SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
BANKSTON...BERRY...BOLEY SPRINGS AND THE WYE.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3367 8793 3382 8745 3362 8731 3360 8747
3361 8763 3358 8763 3358 8767 3352 8767
3352 8774 3353 8794
TIME...MOT...LOC 0023Z 308DEG 8KT 3368 8741 3369 8769
$$
GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:46 PM CDT, 18 minutes earlier.
Area forecast discussion, May 6, 6:46 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 646 PM CDT SUN MAY 6 2012 .UPDATE... FOR AVIATION. && .DISCUSSION... SHORT TERM...THIS AFTERNOON AND TONIGHT MOST OF THE STORMS FROM EARLIER TODAY HAVE PUSHED SOUTH OF THE FORECAST AREA ALONG AN OUTFLOW BOUNDARIES. A FEW BOUNDARIES STILL EXIST FROM PREVIOUS CONVECTION AND HAVE INITIATED A COUPLE OF STORMS ACROSS MONTGOMERY AND BULLOCK COUNTIES. CLEARING HAS OCCURRED BEHIND THE CONVECTION MAINLY NORTH OF A LINE FROM LIVINGSTON TO CLANTON TO ROANOKE. HOWEVER...WEAK CONVECTIVE INHIBITION IS IN PLACE ACROSS AREAS CURRENTLY WITH SUN. QUESTIONS STILL REMAIN ABOUT REDEVELOPMENT LATER THIS AFTERNOON. ANY REDEVELOPMENT SHOULD REMAIN SCATTERED WITH PULSE SEVERE STORMS POSSIBLE WITH DAYTIME HEATING THIS AFTERNOON. A FEW SHOWERS AND STORMS HAVE ALREADY BEGUN TO REDEVELOP ACROSS THE TENNESSEE VALLEY. VISIBLE SATELLITE SHOWS A LIMITED AMOUNT OF CU ACROSS CENTRAL ALABAMA. THEREFORE...ADDITIONAL CONVECTION MAY REMAIN RATHER ISOLATED. THE MAIN THREATS FROM ANY STORMS THAT FORM WILL BE LARGE HAIL AND DAMAGING WINDS. A FEW OF THESE SHOWERS AND THUNDERSTORMS COULD PERSIST INTO THE OVERNIGHT HOURS BUT SHOULD WEAKEN SHORTLY AFTER SUNSET DUE TO THE LOSS OF DAYTIME HEATING. MA && .AVIATION... 00Z TAF DISCUSSION. ROUND TWO HAS BEGUN...ALTHOUGH MORE ISOLATED THAN EARLIER. MOST OF THE ACTIVITY HAS DEVELOPED ALONG A BOUNDARY THAT HAS DEVELOPED NEAR THE US 78 CORRIDOR IN NORTHWESTERN ALABAMA. STORMS HAVE GONE UP QUITE HIGH AND QUICKLY. THE INTERESTING PART OF IT IS THAT IT APPEARS THAT THE ACTIVITY MAY ACTUALLY SPLIT MOST OF THE TERMINALS. WENT AHEAD AND INCLUDED VCTS FOR TCL...ANB...BHM..AND EET...WITH EET GETTING A TEMPO FROM 00Z TO 02Z. WILL AMEND THE OTHER SITES IF NEEDED. OTHERWISE...VFR CONDITIONS THROUGH 06Z OUTSIDE THE RAIN AREAS. KEPT THE CEILINGS VFR OVERNIGHT WITH VIS DROPPING INTO MVFR TOWARD 11Z. WILL TRY TO REEVALUATE THE POTENTIAL LOWER CLOUDS AND FOG ON THE NEXT PACKAGE AS ONGOING WEATHER TOOK PRECEDENCE. NOTE***THE NATIONAL WEATHER SERVICE IS ISSUING SEASONAL TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...ALABAMA. THE FORECASTS WILL LAST THROUGH AT LEAST THE 9TH OF MAY. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...KASN TAF WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST. && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 6, 5:24 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 524 PM CDT SUN MAY 6 2012 ALZ011>015-017>050-071845- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 524 PM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. THERE IS A THREAT OF ISOLATED SEVERE THUNDERSTORMS THIS EVENING...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THERE IS NOT A THREAT FOR TORNADO ACTIVITY. THE INITIAL COMPLEX OF STORMS HAVE MOVED SOUTH OF THE AREA...BUT WITH PEAK HEATING AND AN UNSTABLE AIRMASS...ADDITIONAL STORMS HAVE BEGUN TO DEVELOP IN NORTHERN ALABAMA. THESE STORMS WILL LIKELY IMPACT THE NORTHERN HALF OF CENTRAL ALABAMA THROUGH AT LEAST 10 PM. THE MAIN AREA FOR POTENTIAL SEVERE WEATHER WILL GENERALLY BE NORTH OF A VERNON...TO CHELSEA...TO WEDOWEE LINE. WILL NEED TO KEEP AN EYE ON ANY ADDITIONAL DEVELOPMENT TO OUR NORTH FOR ACTIVITY DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A THREAT OF ADDITIONAL SEVERE THUNDERSTORMS...WITH DAMAGING WINDS AND LARGE HAIL...FROM MONDAY AFTERNOON THROUGH TUESDAY...AS A COLD FRONT APPROACHES AND SLOWLY MOVES THROUGH THE STATE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS EVENING...AND AGAIN MONDAY AFTERNOON THROUGH TUESDAY...DUE TO THE SEVERE THUNDERSTORM THREAT.
In the hours before
Special weather statement, May 6, 6:01 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 PM CDT SUN MAY 6 2012
ALZ020-021-062345-
CHEROKEE AL-CLEBURNE AL-
601 PM CDT SUN MAY 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLEBURNE AND
SOUTHEASTERN CHEROKEE COUNTIES UNTIL 645 PM CDT...
AT 558 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES EAST OF PLEASANT GAP...OR 8 MILES SOUTHEAST OF
FORNEY...MOVING SOUTH AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BORDEN SPRINGS...
&&
LAT...LON 3389 8552 3403 8546 3402 8540 3385 8537
3385 8538
TIME...MOT...LOC 2302Z 006DEG 4KT 3397 8540
GRANTHAMLocal storm report, May 6, 6:07 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 6 WNW HUEYTOWN 33.48N 87.08W
05/06/2012 E1.00 INCH JEFFERSON AL AMATEUR RADIO
QUARTER SIZE HAIL AT HILLVIEW DRIVE IN ROCK CREEK.
&&
GRANTHAMSpecial weather statement, May 6, 6:28 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 PM CDT SUN MAY 6 2012
ALZ011-014-015-070015-
MARION AL-WALKER AL-WINSTON AL-
628 PM CDT SUN MAY 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...WALKER AND NORTHEASTERN
MARION COUNTIES UNTIL 715 PM CDT...
AT 627 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
HACKLEBURG TO PARRISH...AND MOVING SOUTH AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
LYNN...
BELOIT...
ASHBANK...
PARRISH...
NAUVOO...
&&
LAT...LON 3431 8766 3431 8742 3380 8701 3364 8730
3431 8784 3432 8766
TIME...MOT...LOC 2328Z 347DEG 8KT 3438 8776 3374 8725
GRANTHAMSpecial weather statement, May 6, 6:29 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 629 PM CDT SUN MAY 6 2012 ALZ024-070015- JEFFERSON AL- 629 PM CDT SUN MAY 6 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL 715 PM CDT... AT 627 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR SYLVAN SPRINGS...OR 7 MILES NORTHWEST OF HUEYTOWN...MOVING SOUTHEAST AT 10 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... FAIRFIELD... HUEYTOWN... BESSEMER... MULGA... SYLVAN SPRINGS... && LAT...LON 3340 8682 3330 8707 3356 8718 3364 8702 TIME...MOT...LOC 2329Z 333DEG 9KT 3352 8707 GRANTHAM
Special weather statement, May 6, 6:35 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CDT SUN MAY 6 2012
ALZ012-070015-
LAMAR AL-
635 PM CDT SUN MAY 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 715
PM CDT...
AT 631 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 9 MILES SOUTHWEST OF DETROIT...OR 10 MILES WEST OF
SULLIGENT...MOVING EAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SULLIGENT...
LAMAR COUNTY AIRPORT...
CREWS...
BEAVERTON...
BLOOMING GROVE...
&&
LAT...LON 3384 8824 3403 8821 3399 8795 3375 8795
3383 8825
TIME...MOT...LOC 2335Z 283DEG 17KT 3394 8827
GRANTHAMSpecial weather statement, May 6, 6:45 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT SUN MAY 6 2012
ALZ021-070030-
CLEBURNE AL-
645 PM CDT SUN MAY 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLEBURNE COUNTY UNTIL 730
PM CDT...
AT 641 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MARS HILLS...OR 8 MILES NORTHWEST OF TALLAPOOSA...
MOVING SOUTHWEST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MUSCADINE...
FRUITHURST...
EDWARDSVILLE...
ABERNATHY...
COLEMAN LAKE AND CAMPGROUND...
&&
LAT...LON 3364 8541 3370 8563 3391 8550 3388 8538
3387 8537 3373 8535
TIME...MOT...LOC 2346Z 029DEG 14KT 3381 8542
GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:20 PM CDT | Special Weather Statement | BMX | Jefferson | 40 min |
| May 6, 7:44 PM CDT | Special Weather Statement | BMX | Jefferson, Tuscaloosa | 46 min |
| May 6, 7:54 PM CDT | Special Weather Statement | BMX | Randolph | 51 min |
| May 6, 8:19 PM CDT | Special Weather Statement | BMX | Pickens | 41 min |
| May 6, 8:30 PM CDT | Special Weather Statement | BMX | Shelby | 45 min |
| May 6, 9:29 PM CDT | Special Weather Statement | BMX | Chambers | 46 min |
| May 6, 9:56 PM CDT | Special Weather Statement | BMX | Walker | 49 min |
| May 6, 10:13 PM CDT | Special Weather Statement | BMX | Lee | 47 min |
| May 6, 10:27 PM CDT | Special Weather Statement | BMX | Calhoun | 48 min |
| May 6, 10:41 PM CDT | Special Weather Statement | BMX | Macon | 49 min |
| May 6, 11:26 PM CDT | Special Weather Statement | BMX | Elmore | 49 min |
| May 7, 12:54 PM CDT | Special Weather Statement | BMX | Fayette, Lamar | 51 min |
| May 7, 1:20 PM CDT | Special Weather Statement | BMX | Pickens | 40 min |
| May 7, 1:42 PM CDT | Special Weather Statement | BMX | Marion | 48 min |
| May 7, 1:44 PM CDT | Special Weather Statement | BMX | Fayette, Pickens | 46 min |
| May 7, 2:15 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 45 min |
| May 7, 2:29 PM CDT | Special Weather Statement | BMX | Tuscaloosa, Walker | 46 min |
| May 7, 2:45 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 45 min |
| May 7, 3:05 PM CDT | Special Weather Statement | BMX | Greene, Hale, Sumter | 40 min |
| May 7, 3:15 PM CDT | Special Weather Statement | BMX | Bibb, Blount, Jefferson, Shelby | 45 min |
| May 7, 3:54 PM CDT | Special Weather Statement | BMX | Jefferson | 51 min |
| May 7, 3:56 PM CDT | Flash Flood Warning | BMX | Blount | 3 hr |
| May 7, 3:56 PM CDT | Special Weather Statement | BMX | Jefferson | 49 min |
| May 7, 4:07 PM CDT | Special Weather Statement | BMX | Blount, St. Clair | 38 min |
| May 7, 4:29 PM CDT | Special Weather Statement | BMX | Shelby, Talladega | 46 min |
| May 7, 4:55 PM CDT | Special Weather Statement | BMX | Calhoun | 50 min |
| May 7, 5:16 PM CDT | Special Weather Statement | BMX | Clay, Coosa, Talladega | 44 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.